Alert archive / Florida / Flash Flood Warnings in 2010

Flash Flood Warning 6, NWS Tallahassee, FL

August 25, 2010Bay County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 25, 2010, 2:34 AM CDT for Bay County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2010, 2:34 AM CDT (07:34 UTC)
Expired
Aug 25, 2010, 3:30 AM CDT
In force
56 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Bay County, FL

The radar

The Eglin Afb radar (KEVX), 60 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2010-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2010-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1834 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

378 
WGUS52 KTAE 250734
FFWTAE
FLC005-250830-
/O.NEW.KTAE.FF.W.0006.100825T0734Z-100825T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
234 AM CDT WED AUG 25 2010

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST BAY COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 330 AM CDT

* AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  SPRINGFIELD...PARKER AND CALLAWAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 ARE POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER 
DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. 
FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF 
FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. 
WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN 
AROUND...DON'T DROWN.

&&

LAT...LON 3019 8562 3016 8548 3009 8551 3010 8552
      3012 8553 3011 8557 3009 8553 3007 8553
      3010 8560 3011 8558 3013 8560 3011 8562
      3012 8564

$$

18-WOOL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 1:50 AM CDT, 44 minutes earlier.

Area forecast discussion, Aug 25, 1:50 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 AM EDT WED AUG 25 2010

.SYNOPSIS...03 UTC SURFACE ANALYSIS SHOWS THE WAVY QUASI-STATIONARY
FRONTAL BOUNDARY ACROSS THE FORECAST AREA...GENERALLY FROM NEAR
DESTIN NORTHEAST TO BLAKELY TO NEAR AUGUSTA. A WEAK 1010 MB LOW WAS
ANALYZED ACROSS LAKE EUFAULA. A STRONGER COLD FRONTAL BOUNDARY WAS
LOCATED ACROSS THE MID MISSISSIPPI RIVER VALLEY GIVING THE PLAINS A
BREAK FROM THE HEAT. LOCALLY...IT STILL REMAINS VERY MUGGY WITH
DEWPOINTS IN NORTH FLORIDA STILL IN THE MID AND UPPER 70S. JUST
ACROSS THE FRONTAL BOUNDARY IN EAST CENTRAL ALABAMA...DEWPOINTS ARE
IN THE MID 60S.

THE 500 MB PATTERN AT 00 UTC WAS QUITE INTERESTING WITH A WEAK
BLOCKING TYPE PATTERN OFF THE EASTERN CONUS. THIS BLOCKING SHOULD BE
SHORT-LIVED AS THE TROF TRAVERSING THROUGH THE UPPER MISSISSIPPI
VALLEY WILL BE NEARING NEW ENGLAND IN THE NEXT COUPLE OF DAYS. OUT
WEST...RIDGING WAS BUILDING NEAR LAS VEGAS.

AS A SIDE NOTE...THE LONG PERIOD (28 STRAIGHT LAUNCHES) OF
PRECIPITABLE WATER VALUES ABOVE 2 INCHES HAS COME TO AN END WITH THE
00Z WEDNESDAY SOUNDING...WITH A VALUE DOWN TO 1.72 INCHES.
SIGNIFICANT DRYING HAS OCCURRED OVER THE LAST 24 HOURS ABOVE 600 MB.

&&

.SHORT TERM...TODAY THROUGH FRIDAY.
MODELS ARE ALL IN FAIRLY GOOD AGREEMENT THIS MORNING WITH REGARD TO
THE SHORT TERM FORECAST. UNFORTUNATELY...IT DOESN'T LOOK LIKE THE
FRONTAL BOUNDARY IS GOING TO MAKE MUCH MORE OF A PUSH THROUGH THE
REGION TO CLEAR US OUT. AS A RESULT...THE SHORT TERM PERIOD WILL BE
AN INCREASINGLY UNSETTLED ONE AS TROPICAL MOISTURE OVERRIDES THE
FRONTAL BOUNDARY AND PRODUCES GOOD COVERAGE OF SHOWERS AND STORMS BY
FRIDAY. FOR GRID POPULATION...USED A BLEND OF THE PREVIOUS FORECAST
AND THE 24/12Z EURO AND THE 25/00Z GFS.

INITIALLY...THE STRONG SURGE OF MID LEVEL DRY AIR INDICATED ON VAPOR
IMAGERY THIS MORNING WILL SERVE TO LIMIT MUCH OF THE SHOWER AND
THUNDERSTORM POTENTIAL ACROSS THE NORTHWESTERN HALF OF THE REGION ON
WEDNESDAY. MODEL PRECIPITABLE WATER VALUES IN PARTS OF SOUTHEAST
ALABAMA DROP TO NEAR 1 INCH ON WEDNESDAY AFTERNOON. WHILE THE
MAGNITUDE MIGHT BE A LITTLE EXTREME...THE DOWNWARD TREND IN THE
GUIDANCE MATCHES WELL WITH THE PROGRESSION OF THE MID LEVEL AIR SEEN
ON VAPOR IMAGERY. THUS...SEE NO REASON WHY WE CAN'T KEEP THE
NORTHWESTERN CWA DRY TODAY.

BY THURSDAY...THE FRONTAL BOUNDARY AND DEEP LAYER MOISTURE WILL
BEGIN TO SLOWLY LIFT BACK NORTHWARD. AS THE FRONTAL BOUNDARY
PROVIDES A FOCUS FOR AFTERNOON CONVECTION...THE INCREASING DEEP
LAYER MOISTURE WILL LEAD TO BETTER AFTERNOON SHOWER AND THUNDERSTORM
COVERAGE...ESPECIALLY ACROSS NORTH FLORIDA AND SOUTH CENTRAL
GEORGIA.

FOR FRIDAY...THE MODELS SHOW WHAT LOOKS TO BE A WET AFTERNOON IN
STORE FOR THE REGION AS THE BOUNDARY REMAINS ACROSS THE CENTRAL PART
OF THE REGION. WITH PRECIPITABLE WATER VALUES PREDICTED TO SURGE
BACK TO 2.4 INCHES PLUS...EXPECT 50 TO 70 PERCENT COVERAGE OF STORMS
ACROSS NORTH FLORIDA...TAPERING DOWN TO AROUND 40 PERCENT ACROSS THE
FAR NORTHERN AREAS. FOR NOW...FELT MOST COMFORTABLE GOING WITH THE
HIGHER GFS-BASED MAV POPS FOR FRIDAY.

THE LATEST POP FORECAST THROUGHOUT THE NEXT FIVE PERIODS REPRESENTS
AN INCREASE FROM THE INHERITED SHORT TERM FORECAST...THOUGH POP
VALUES WERE NOT INCREASED AS HIGH AS VALUES SHOWN IN THE LOCALLY
DERIVED CONFIDENCE GRIDS.

TEMPERATURES ON WEDNESDAY WILL CONTINUE TO BE QUITE HOT...ESPECIALLY
OVER THE WESTERN AREAS WHERE NEARLY FULL SUNSHINE WILL WARM
TEMPERATURES INTO THE MID AND UPPER 90S. BY THE LATTER PART OF THE
PERIOD...AFTERNOON CONVECTIVE ACTIVITY SHOULD KEEP TEMPERATURES HELD
IN THE UPPER 80S AND LOWER 90S...ESPECIALLY IN NORTH FLORIDA.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY.
THE EXTENDED PERIOD BEGINS WITH TROFS ALONG BOTH THE EASTERN AND
WESTERN U.S. COASTLINES. ACROSS THE NATIONS MID SECTIONS...DEEP
LAYER RIDGING HAS A FIRM GRASP. AT THE SURFACE...THE PESKY QUASI
STATIONARY FRONT THAT WILL HAVE BEEN HUNG UP ACROSS THE REGION FOR
SEVERAL DAYS WILL PUSH SOUTH AS HIGH PRESSURE BUILDS ACROSS THE
EASTERN THIRD OF THE U.S. THROUGH THE WEEKEND...UPPER LEVEL RIDGE IS
FORECAST TO MOVE EASTWARD ACROSS THE EASTERN HALF OF THE NATION IN
RESPONSE TO A DEEPENING TROF ALONG THE WESTERN U.S. HIGH PRESSURE AT
THE SURFACE WILL GRADUALLY SLIDE NORTHEAST PLACING THE LOCAL AREA
UNDER AN EASTERLY FLOW REGIME. BY THE BEGINNING OF NEXT WEEK...UPPER
RIDGE FLATTENS A BIT AND SPREADS WESTWARD AS THE TROF FROM THE
WESTERN U.S. ROTATES UP AND OVER THE RIDGE. THE SURFACE RIDGE IS
FORECAST TO HOLD ITS PLACE THROUGH THE FIRST PART OF THE
WEEK...POSITIONED ACROSS THE EASTERN U.S. THIS KEEPS THE LOCAL
REGION UNDER EASTERLY FLOW.

WHAT THIS MEANS FOR US IS A WARMING TREND THROUGH THE EXTENDED
PERIOD AS THE UPPER RIDGE BUILDS EAST. HIGHS WILL CLIMB TO NEAR
CLIMO OR SLIGHTLY HIGHER EACH AFTERNOON. THE AFTERNOONS EACH WILL
HOLD A THREAT FOR SUMMER TIME SEA BREEZE ACTIVITY. WILL KEEP POPS
NEAR OR SLIGHTLY BELOW CLIMATOLOGY FOR THE EXTENDED PERIOD.

&&

.MARINE...THE LOCAL PRESSURE GRADIENT REMAINS RELATIVELY TIGHT
ACROSS THE COASTAL WATERS OF THE NORTHEASTERN GULF OF MEXICO THIS
MORNING. WINDS NEAR CAUTIONARY CRITERIA CONTINUE OVER THE WATERS
NEAR THE SUWANNEE RIVER ENTRANCE. THIS IS EXPECTED TO SUBSIDE LATER
TODAY...WITH WINDS GENERALLY REMAINING IN THE 10 TO 15 KNOT RANGE.
BY LATE IN THE WEEKEND...MODEL GUIDANCE IS INDICATING THE FRONTAL
BOUNDARY WILL BE PUSHED SOUTHWEST OF THE MARINE AREA PLACING THE
AREA IN A STRONG EAST-NORTHEASTERLY FLOW REGIME WITH THE POTENTIAL
FOR EXERCISE CAUTION AND POSSIBLY ADVISORY CONDITIONS STARTING
SUNDAY AND CONTINUING INTO NEXT WEEK.

&&

.AVIATION...FOG AND LOW CIGS ARE A CONCERN FOR THE EARLY MORNING
HOURS. AS OF 06Z KVLD WAS ALREADY EXPERIENCING IFR CIGS WITH
ISOLATED LOW CIGS ELSEWHERE ACROSS THE REGION. EXPECT KABY AND KVLD
TO DROP TO LIFR OR VLIFR BY SUNRISE. AT THIS TIME WILL KEEP KTLH IN
LOW END MVFR CIGS FROM PRE DAWN THROUGH THE EARLY MORNING HOURS.
THIS MAY NEED TO BE UPDATED TO IFR OR LOWER DEPENDING ON HOW FAR
WEST THE LOW CIGS EXTEND. ELSEWHERE...COASTAL LOCATIONS ALONG THE
EASTERN PANHANDLE ARE EXPERIENCING SHOWER AND ISOLATED THUNDERSTORM
ACTIVITY AS A RESULT OF THE ONSHORE FLOW IN THESE AREAS. EXPECT
MORNING SHOWERS AND ISOLATED THUNDERSTORMS TO CONTINUE ALONG COASTAL
LOCATIONS PRIMARILY ACROSS THE EASTERN PANHANDLE AND EASTERN BIG
BEND OF FLORIDA. BY EARLY AFTERNOON...ALL LOCATIONS ARE FORECAST TO
RETURN TO VFR CONDITIONS. SHOWERS AND THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON WITH THE GREATEST THREAT REMAINING ALONG A LINE
FROM KVLD TO KTLH SOUTHEASTWARD.

&&

.FIRE WEATHER...ALTHOUGH DRYING IS FORECAST FOR THE NEXT COUPLE OF
DAYS...RH LEVELS WILL REMAIN ABOVE CRITICAL LEVELS THROUGH THE
WEEKEND AND BEYOND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   93  75  92  73  91 /  20  20  50  40  60
PANAMA CITY   91  76  90  73  88 /  20  20  50  40  60
DOTHAN        97  73  92  73  91 /  10  10  30  30  50
ALBANY        94  74  92  73  92 /  10  10  30  30  40
VALDOSTA      92  75  92  74  91 /  30  20  50  30  50
CROSS CITY    90  75  90  71  90 /  50  30  60  40  60
APALACHICOLA  89  77  88  73  89 /  30  30  60  40  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

LONG TERM/AVIATION/FIRE WEATHER...HARRIGAN/WOOL
REST OF DISCUSSION...GODSEY
Hazardous weather outlook, Aug 24, 7:58 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
858 PM EDT TUE AUG 24 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-260100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
858 PM EDT TUE AUG 24 2010 /758 PM CDT TUE AUG 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS WILL GRADUALLY DISSIPATE
THROUGH MIDNIGHT EDT...11 PM CDT...EXCEPT FOR TAYLOR AND DIXIE
COUNTIES AND ADJACENT COASTAL WATERS...WHERE ISOLATED SHOWERS MAY
CONTINUE INTO THE EARLY MORNING HOURS. PATCHY DENSE FOG WILL BE
POSSIBLE EARLY WEDNESDAY MORNING. OTHERWISE...HAZARDOUS WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
COVERAGE OF SHOWERS AND STORMS WILL INCREASE ONLY VERY SLIGHTLY
FOR WEDNESDAY AND THURSDAY BEFORE FALLING BACK TO BELOW NORMAL
LEVELS FOR THE WEEKEND AND INTO EARLY NEXT WEEK. NO ORGANIZED
SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:23 AM CDTAreal Flood AdvisoryTAEBay52 min
Aug 25, 4:05 AM CDTAreal Flood AdvisoryTAEDixie, Taylor55 min
Aug 25, 8:23 AM CDTAreal Flood AdvisoryTAEDixie3 hr

Nearby

Flash Flood Warnings in Florida, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.